Mastering Medical
USMLE Step 1 · Renal & Acid-Base

Drug-induced acute interstitial nephritis vs Autoimmune acute interstitial nephritis

How to tell Drug-induced acute interstitial nephritis and Autoimmune acute interstitial nephritis apart when a board question makes them look alike.

Fastest separator

Drug-induced AIN follows a culprit medication; autoimmune AIN follows systemic immune clues or uveitis without drug timing.

Side by side

Drug-induced acute interstitial nephritisAutoimmune acute interstitial nephritis
Key clue

AKI with sterile pyuria, WBC casts, and possible fever/rash/eosinophilia after NSAIDs, PPIs, beta-lactams, sulfonamides, or another drug.

Tubulointerstitial nephritis with autoimmune clues such as Sjogren syndrome, sarcoidosis, IgG4 disease, or uveitis.

Mechanism

Medication-triggered hypersensitivity inflammation targets renal interstitium and tubules.

Systemic immune disease or organ-specific inflammation drives tubulointerstitial injury without a clear medication trigger.

Labs and tests

Recent culprit medication and hypersensitivity findings support drug-induced AIN.

Sicca symptoms, granulomatous disease, IgG4 pattern, uveitis, or recurrent sterile pyuria without drug trigger supports autoimmune AIN.

The trap

Both can show sterile pyuria and WBC casts, so exposure timing and extra-renal features matter.

Watch it explained

In the rapid reviewAcute Kidney Injury for USMLE Step 1: Prerenal, Intrinsic & Postrenal Made Easy
Test it now

The repair move

For AIN, decide whether the story is drug timing or systemic immune disease before choosing treatment direction.

Try a free question

Core

A patient develops AKI, sterile pyuria, WBC casts, rash, and eosinophilia one week after starting a beta-lactam antibiotic. Which AIN category is most likely?

Show answer and explanation

Answer: A. Drug-induced AIN. New medication exposure with hypersensitivity features and WBC casts strongly supports drug-induced interstitial nephritis.

Why the other choices are tempting

  • B. Autoimmune AIN is suggested by systemic autoimmune clues such as Sjogren, sarcoid, IgG4 disease, or TINU.
  • C. ATN causes muddy brown granular casts after ischemic/toxic tubular injury.
  • D. Postrenal AKI requires obstruction clues.
  • E. Minimal change disease causes nephrotic syndrome.

Flashcards

Tap a card to flip it.

What timing clue favors drug-induced AIN?

AKI after a new culprit medication, especially with hypersensitivity features, favors drug-induced AIN.

Which medication groups commonly trigger AIN?

NSAIDs, PPIs, beta-lactams, and sulfonamides are high-yield triggers.

Quick answers

What is the fastest way to tell Drug-induced acute interstitial nephritis from Autoimmune acute interstitial nephritis?

Drug-induced AIN follows a culprit medication; autoimmune AIN follows systemic immune clues or uveitis without drug timing.

What is the key clue for Drug-induced acute interstitial nephritis?

AKI with sterile pyuria, WBC casts, and possible fever/rash/eosinophilia after NSAIDs, PPIs, beta-lactams, sulfonamides, or another drug.

What is the key clue for Autoimmune acute interstitial nephritis?

Tubulointerstitial nephritis with autoimmune clues such as Sjogren syndrome, sarcoidosis, IgG4 disease, or uveitis.

What is the common trap with Drug-induced acute interstitial nephritis vs Autoimmune acute interstitial nephritis?

Both can show sterile pyuria and WBC casts, so exposure timing and extra-renal features matter.